Gadolinium Toxicity

Home » Posts tagged 'Gadolinium-Associated Plaques'

Tag Archives: Gadolinium-Associated Plaques

Viewpoint Categories

New MRI Safety Certification Exams cover long-term adverse effects of GBCAs

On June 24, 2015, the American Board of Magnetic Resonance Safety (ABMRS) administered exams, which will for the first time, certify Magnetic Resonance Medical Directors/Physicians (MRMD) and Magnetic Resonance Safety Officers (MRSO).  A third test, for Magnetic Resonance Safety Experts (MRSE), is expected to be ready for administration on or after the 4th quarter of 2015.

As we previously reported, the purpose of the ABMRS is to improve the safety of medical and research magnetic resonance (MR) environments.  That includes the safety of MR facilities and the certification and qualification of the professionals who oversee the physical and operational safety of the MR equipment, environment, and processes.

Dr. Emanuel Kanal, ABMRS Chairman, told us that he included in the examination content requirements that ABMRS certified MR practitioners be familiar with gadolinium based contrast agent safety issues – and that among the issues with which they want them to be familiar are long-term potential adverse effects of the administration of gadolinium-based contrast agents.   (more…)

Gadolinium-Associated Plaques (GAP) in a patient without renal disease.

On November 12, 2014, an article was published online about a new condition called Gadolinium-Associated Plaques or GAP.  The JAMA Dermatology article by Gathings, Reddy, Santa Cruz, and Brodell is titled, “Case Report/Case Series, Gadolinium-Associated Plaques – A New, Distinctive Clinical Entity”.  The full-article is not freely available online at this time; however, the abstract can be found at http://dx.doi.org/10.1001/jamadermatol.2014.2660.

While this case series reports on only 2 patients, its findings are especially significant for patients with normal renal (kidney) function.  Both patients had erythematous plaques which were determined to be sclerotic bodies in various stages of calcification.  Previously these sclerotic bodies were thought to be associated with NSF (Nephrogenic Systemic Fibrosis) in patients with chronic renal disease after exposure to a Gadolinium-based Contrast Agent (GBCA).  The significance of this case series is that neither patient had NSF; while one patient did have renal disease, the other patient did not.  (more…)

<span>%d</span> bloggers like this: